Representation of Classical Solutions to a Linear Wave Equation with Pure Delay
For a wave equation with pure delay, we study an inhomogeneous initial-boundary value problem in a bounded 1D domain. Under smoothness assumptions, we prove unique existence of classical solutions for any given finite time horizon and give their explicit representation. Continuous dependence on the data in a weak extrapolated norm is also shown.
The wave equation is a typical linear hyperbolic second-order partial differential equation which naturally arises when modeling phenomena of continuum mechanics such as sound, light, water or other kind of waves in acoustics, (electro)magnetics, elasticity and fluid dynamics, etc. (cf. [6, 13]). Providing a rather adequate description of physical processes, partial differential equations, or equations with distributed parameters in general, have found numerous applications in mechanics, medicine, ecology, etc. Introducing after-effects such as delay into these equations has gained a lot of attention over several past decades. See e.g., [2, 3, 7, 8]. Mathematical treatment of such systems requires additional carefulness since distributed systems with delay often turn out to be even ill-posed (cf. [4, 5, 12]).
In the present paper, we consider an initial-boundary value problem for a general linear wave equation with pure delay and constant coefficients in a bounded interval subject to non-homogeneous Dirichlet boundary conditions. To solve the equation, we employ Fourier’s separation method as well as the special functions referred to as delay sine and cosine functions which were introduced in [9, 10]. We prove the existence of a unique classical solution on any finite time interval, show its continuous dependence on the data in a very weak extrapolated norm, give its representation as a Fourier series and prove its absolute and uniform convergence under certain conditions on the data.
2 Equation with pure delay
For , , we consider the following linear wave equation in a bounded interval with a single delay being a second order partial difference-differential equation for an unknown function
subject to non-homogeneous Dirichlet boundary conditions and initial conditions
Since we are interested in studying classical solutions, the following compatibility conditions are required to assure for smoothness of the solution on the boundary of time-space cylinder
The previous definition does not impose any continuity of time derivatives in . If the continuity or even smoothness are desired, additional compatibility conditions on the data, including , are required.
Let , , denote the standard Sobolev norm (cf. ) and denote the norm of corresponding negative Sobolev space. We introduce the norm and define the Hilbert space as a completion of with respect to . Obviously, , i.e., can be continuously embedded into the space of distributions.
With this notation, we easily see that (with denoting the distributional derivative) is a bounded linear operator on since
There exists a constant , dependent only on , such that the estimate
Then satisfies homogeneous Dirichlet boundary conditions and solves the equation
in the extrapolated space with
We multiply the equation with in the scalar product of and use Young’s inequality to get the estimate
As in , we introduce the history variable
Multiplying these identities with in and performing a partial integration, we find
Thus, we have shown
From Equation (2.6) we conclude
Using now the integral form of Gronwall’s inequality, we obtain
for certain . Taking into account
for some constants and exploiting the definition of , the proof is a direct consequence of Equation (2.7). ∎
Next, we want to establish conditions on the data allowing for the existence of a classical solution. Performing the substitution
with complemented by the following boundary and initial conditions
The solution will be determined in the form
Here, is an arbitrary function with satisfying the boundary conditions
Assuming , we let
solves the homogeneous equation
subject to homogeneous boundary and non-homogeneous initial conditions
In particular, with the function selected as in Equation (2.12), we obtain
solves the non-homogeneous equation
subject to homogeneous boundary and initial conditions. For from Equation (2.12), we have
3 Homogeneous equation
In this section, we obtain a formal solution to the initial-boundary value problem (2.13) with initial and boundary conditions given in Equations (2.10), (2.11). We exploit Fourier’s separation method to determine in the product form . After plugging this ansatz into Equation (2.13), we find
By formally separating the variables, we deduce
Thus, the equation can be decoupled as follows
These are linear second order ordinary (delay) differential equations with constant coefficients.
Due to the zero boundary conditions for , the boundary conditions for the second equation in (3.1) will also be homogeneous, i.e.,
Therefore, we obtain a Sturm & Liouville problem admitting non-trivial solutions only for the eigennumbers
and the corresponding eigenfunctions
and consider the first equation in (3.1), i.e.,
First, we briefly present some useful results from the theory of second order delay differential equations with pure delay obtained in . The authors considered a linear homogeneous second order delay differential equation
They introduced two special functions referred to as delay cosine and sine functions. Exploiting these functions, a unique solution to the initial value problem (3.4) was obtained.
Delay cosine is the function given as
with -order polynomials on each of the intervals continuously adjusted at the nodes , .
Delay sine is the function given as
with -order polynomials on each of the intervals continuously adjusted at the nodes , .
There has further been proved that delay cosine uniquely solves the linear homogeneous second order ordinary delay differential equation with pure delay subject to the unit initial conditions in and the delay sine in its turn solves Equation (3.4) subject to the initial conditions for .
Using the fact above, the solution of the Cauchy problem was represented in the integral form. In particular, the solution to the homogeneous delay differential equation (3.4) with the initial conditions in for an arbitrary was shown to be given as
Thus, assuming sufficient smoothness of the data to be specified later, the solution to the homogeneous equation (2.13) satisfying homogeneous boundary and non-homogeneous initial conditions in reads as
4 Non-homogeneous equation
The solution will be constructed as as Fourier series with respect to the eigenfunctions of the Sturm & Liouville problem from the previous section, i.e.,
In , the initial value problem for the non-homogeneous delay differential equation
with homogeneous initial conditions in was shown to be uniquely solved by
5 General case solution
The solution in the general case can thus formally be represented as the following series
5.1 Convergence of the Fourier series
for an arbitrary, but fixed . Let
Then the classical solution to problem (2.9)–(2.11) can be represented as an absolutely and uniformly convergent Fourier series given in Equation (5.1). The latter series is a twice continuously differentiable function with respect to both variables. Its derivatives of order less or equal two with respect to and can be obtained by a term-wise differentiation of the series and the resulting series are also absolutely and uniformly convergent in .
We regroup the series from Equation (5.1) into the following sum
First, we consider the coefficient functions . For an arbitrary with , we find
If and , , are such that the condition
holds true, the series as well as its derivatives of order less or equal 2 converge absolutely and uniformly. Note that a single differentiation with respect to corresponds, roughly speaking, to a multiplication with .
Next, we consider the coefficients . For an arbitrary with , we perform the substitution and exploit the mean value theorem to estimate
Applying the theorem on differentiation under the integral sign to and taking into account that is twice weakly differentiable in , namely: , its derivatives are polynomials of order lower than those of and their convolution with is continuous, analogous estimates can be obtained for and which, in their turn, also follow to be continuous functions.
Now, if the condition
is satisfied, the series as well as its derivatives of order less or equal 2 converge absolutely and uniformly.
Finally, we look at the Fourier coefficients . Again, for an arbitrary period of time with , , we substitute . Once again, using the mean value theorem, we estimate
As before, can be shown to be twice continuously differentiable. If now
is satisfied, then both and its derivatives of order less or equal 2 converge absolutely and uniformly.
Since all three conditions are guaranteed by the assumptions of the Theorem due to the fact , the proof is finished. ∎
-  Adams, R. A. Sobolev spaces, Pure and Applied Mathematics, Vol. 65, New York-London: Academic Press, 1975
-  Azizbayov, E. I., Khusainov, D. Ya. Solution to a heat equation with delay (in Russian), Bulletin of Taras Shevchenko National University of Kyiv, Series: Cybernetics, 12, 2012, pp. 4–14
-  Bátkai, A., Piazzera, S. Semigroups for Delay Equations, Resarch Notes in Mathematics, 10, A.K. Peters: Wellesley MA, 2005
-  Datko, R. Two examples of ill-posedness with respect to time delays revisited. IEEE Trans. Automatic Control, 50, 1997, pp. 1374 – 1379
-  Dreher, M., Quintanilla, R., Racke, R. Ill-posed problems in thermomechanics. Appl. Math. Lett., 22(9), 2009, pp. 1374–1379
-  Eck, Ch., Garcke, H., Knabber, P. Mathematische Modellierung. Springer-Verlag Berlin Heidelberg, 2008
-  Els’gol’ts, L. E., Norkin, S. B. Introduction to the Theory and Application of Differential Equations with Deviating Arguments. Mathematics in Science and Engineering, 105, Academic Press, 1973, pp. 1–357
-  Hale, J. K. Theory of Functional Differential Equations, Applied Mathematical Sciences Series, 3, 1977, pp. 1–365
-  Khusainov, D. Ya., Diblík, J., Růžičkova, M., Lukáčová, J. Representation of a solution of the Cauchy problem for an oscillating system with pure delay. Nonlinear Oscillations, 11(2), 2008, pp. 276–285
-  Khusainov, D. Ya., Ivanov, A. F., Kovarzh, I. V. The solution of wave equation with delay (in Ukrainian with English summary), Bulletin of Taras Shevchenko National University of Kyiv. Series: Physics and Mathematics, 4, 2006, pp. 243–248
-  Khusainov, D. Ya., Pokojovy, M., Azizbayov, E, On Classical Solvability for a Linear 1D Heat Equation with Constant Delay, to appear in: Journal of Computational and Applied Mathematics, 2013
-  Racke, R. Instability of coupled systems with delay, Commun. Pure. Appl. Anal., 11(5), 2012, pp. 1753–1773
-  Tikhonov, A. N., Samarskii, A. A. Equations of Mathematical Physics. Dover Publications, 1990, pp. 1–765